OBJECTIVE: To report thrombocytopenia in a patient prescribed thalidomide for multiple myeloma (MM).
CASE SUMMARY: A 70-year-old woman was diagnosed in 2003 with MM. At diagnosis, melphalan 0.25 mg/kg/day and prednisolone 2 mg/kg/day were started; however, the patient became refractory to therapy. Melphalan and prednisolone were discontinued, and monotherapy with dexamethasone 40 mg for 12 days per month was started. The patient's hematologic condition deteriorated again after about one year; dexamethasone was discontinued, and treatment with oral thalidomide 200 mg/day was initiated. About 2 weeks after thalidomide administration, the woman developed disabling adverse effects (flu-like symptoms, swollen fingers, rash and hematoma on her legs, shortness of breath, dry mouth, multiple petechiae). Laboratory testing showed neutropenia (neutrophils 0.4 x 10(9)/L) and thrombocytopenia (platelets 58 x 10(9)/L). Thalidomide was promptly discontinued; within 3 weeks, the laboratory values returned to pretreatment levels (1.3 x 10(9)/L and 267 x 10(9)/L, respectively) and her symptoms disappeared.
DISCUSSION: Thrombocytopenia is a rarely reported hematologic adverse consequence of thalidomide therapy. A recent report identified 5 patients who developed thrombocytopenia while undergoing monotherapy with thalidomide for M According to the Naranjo probability scale, thalidomide was classified as the probable cause of thrombocytopenia in our patient.
CONCLUSIONS: Unlike other antineoplastic drugs, thalidomide is rarely reported to cause severe hematologic toxicity. We present this case to increase clinicians' awareness for the potential of thalidomide to adversely affect platelet counts, particularly because its effectiveness in MM will likely result in expansion of its clinical use.
- multiple myeloma
- REFRACTORY MULTIPLE-MYELOMA